Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 97, NWS Memphis, TN

May 21, 2010Calhoun County, Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 21, 2010, 7:08 AM CDT for Calhoun County, Chickasaw County, Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2010, 7:08 AM CDT (12:08 UTC)
Expired
May 21, 2010, 10:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WGUS54 KMEG 211208
FFWMEG
MSC013-017-095-211515-
/O.NEW.KMEG.FF.W.0097.100521T1208Z-100521T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
708 AM CDT FRI MAY 21 2010

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 1015 AM CDT

* AT 708 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 2 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
  CALHOUN CITY...DERMA...HOUSTON...PRAIRIE...PYLAND...SABOUGLA...
  TREBLOC AND VARDAMAN.

 THIS WARNING ALSO INCLUDES AREAS NEAR ABERDEEN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

&&

LAT...LON 3368 8849 3368 8871 3381 8872 3381 8891
      3375 8893 3374 8917 3372 8918 3373 8951
      3386 8951 3395 8872 3396 8821 3375 8824
      3374 8831 3369 8837 3365 8850 3365 8851

$$
BORGHOFF
2 follow-up statements
409 
WGUS74 KMEG 211423
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 AM CDT FRI MAY 21 2010

MSC013-017-095-211515-
/O.CON.KMEG.FF.W.0097.000000T0000Z-100521T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-MONROE MS-CHICKASAW MS-
923 AM CDT FRI MAY 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
SOUTHERN CHICKASAW...SOUTHERN MONROE AND SOUTHERN CALHOUN COUNTIES...

AT 923 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN AND
HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3368 8849 3368 8871 3381 8872 3381 8891
      3375 8893 3374 8917 3372 8918 3373 8951
      3386 8951 3395 8872 3396 8821 3375 8824
      3374 8831 3369 8837 3365 8850 3365 8851

$$
967 
WGUS74 KMEG 211514
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT FRI MAY 21 2010

MSC013-017-095-211524-
/O.EXP.KMEG.FF.W.0097.000000T0000Z-100521T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-MONROE MS-CHICKASAW MS-
1014 AM CDT FRI MAY 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT FOR SOUTHERN
CHICKASAW...SOUTHERN MONROE AND SOUTHERN CALHOUN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3368 8849 3368 8871 3381 8872 3381 8891
      3375 8893 3374 8917 3372 8918 3373 8951
      3386 8951 3395 8872 3396 8821 3375 8824
      3374 8831 3369 8837 3365 8850 3365 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:06 AM CDT, 2 minutes earlier.

Area forecast discussion, May 21, 7:06 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
706 AM CDT FRI MAY 21 2010

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT FRI MAY 21 2010/

DISCUSSION...

LINGERING CHANCES FOR THUNDERSTORMS WILL OCCUR TODAY..BUT AFTER
TODAY A DRIER AND VERY WARM PATTERN WILL SET IN ACROSS THE MIDSOUTH
THAT WILL LAST THROUGH AT LEAST MUCH OF NEXT WEEK.

EARLY THIS MORNING...AN UPPER LEVEL LOW PRESSURE SYSTEM WAS
CENTERED OVER IA WITH AN ASSOCIATED TROUGH STRETCHING SOUTHWARD
THROUGH THE MIDSOUTH. AN UPPER LEVEL IMPULSE EMBEDDED IN THE BASE
OF THIS TROUGH HELPED TO SPARK THUNDERSTORMS ACROSS PARTS OF EAST-
CENTRAL AR AND NORTH MS EARLY THIS MORNING. INSTABILITY IS
ELEVATED WITH THESE STORMS WITH MUCAPES BETWEEN 1000 J/KG AND 2000
J/KG...MOST UNSTABLE LIFTED INDICES BETWEEN MINUS 4 AND MINUS 5.
CAN NOT RULE OUT OF ONE OR TWO OF THESE THUNDERSTORMS HAVING ONE
INCH HAIL EARLY THIS MORNING AS THEY TRACK EAST-NORTHEASTWARD
ACROSS NORTH MS AND POSSIBLY INTO THE SOUTHEAST CORNER OF WEST TN.
TRAINING OF THUNDERSTORMS HAS ALSO LED TO SOME HEAVY RAINFALL.

OTHERWISE FOR TODAY...A CHANCE OF THUNDERSTORMS WILL OCCUR MAINLY
ALONG THE MS RIVER AND EASTWARD. DRIER AIR WILL GRADUALLY PUSH
INTO THE MIDSOUTH FROM THE WEST AS THE UPPER LEVEL TROUGH MOVES TO
THE EAST. THINK ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP
EAST OF THE MS RIVER WITH DAYTIME HEATING AND IN ASSOCIATION WITH
THE EASTWARD MOVING UPPER LEVEL TROUGH. THINK BY LATE MORNING AND
AFTERNOON...INSTABILITY WILL INCREASE ENOUGH TO SUPPORT FURTHER
DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS WILL LARGE HAIL AND
DAMAGING WINDS. HOWEVER...BY THIS TIME THE THUNDERSTORM THREAT
WILL BE MAINLY CONFINED TO ALONG THE TN RIVER VALLEY INTO
NORTHEAST MS...AND GRADUALLY PUSHING EAST OF OUR FORECAST AREA.

FOR TONIGHT...UPPER LEVEL RIDGING WILL BEGIN TO BUILD OVER THE
MIDSOUTH. SKIES WILL BECOME MOSTLY CLEAR. WITH LIGHT WINDS...THINK
AREAS OF FOG ARE POSSIBLE MAINLY FROM PARTS OF WEST TN INTO NORTH MS.

A 500 MB HIGH OF 589 DM WILL BUILD OVER THE NORTHERN GULF SATURDAY
AND STRETCH NORTHWARD ACROSS THE MIDSOUTH. SKIES WILL BE MOSTLY
SUNNY WITH TEMPERATURES CLIMBING INTO THE MID 80S TO AROUND 90.
LITTLE CHANGE IS SEEN IN THIS PATTERN THROUGH MONDAY WITH
TEMPERATURES WARMING INTO THE LOWER 90S AT MOST LOCATIONS. DID
NOT GO QUITE AS HIGH AS THE MOS GUIDANCE INDICATES WITH THE VERY
WET GROUND...BUT IT WILL BE HOT REGARDLESS AS WE GET OUR FIRST
REAL TOUCH OF SUMMER-LIKE WEATHER.

BY TUESDAY...THE UPPER LEVEL RIDGE WEAKENS SLIGHTLY AS AN UPPER
LEVEL LOW PUSHES WESTWARD FROM THE ATLANTIC TO NEAR THE SOUTHEASTERN
UNITED STATES COAST. WITH UPPER LEVEL HEIGHTS LOWERING A LITTLE
ACROSS THE MIDSOUTH...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE WORK WEEK. AN
INCREASE IN CLOUDS WILL HELP TO HOLD AFTERNOON TEMPERATURES DOWN A
COUPLE OF DEGREES.

JCL

&&

AVIATION...

12Z TAF ISSUANCE

BAND OF VERY HEAVY SHOWERS AND THUNDERSTORMS CONTINUES TO RESIDE
NEAR AND SOUTH OF KTUP AS OF TAF ISSUANCE TIME. WILL CONTINUE TO
MENTION VCTS WITH TEMPO +TSRA THROUGH AT LEAST 14Z UNTIL THAT BAND
CAN SINK FAR ENOUGH SOUTH. FURTHER NORTH...A FEW SHOWERS MAY
AFFECT KMEM AND KMKL THIS MORNING WITH A DECREASING TREND BY
AFTERNOON.

MVFR CIGS POSSIBLE THIS MORNING AT ALL SITES...WITH IFR
CONDITIONS ALSO POSSIBLE NEAR SHOWERS AND STORMS. CIGS WILL
GRADUALLY RISE THROUGH THE DAY AND CLOUDS WILL DISSIPATE AFTER
00Z.

GUSTY WEST/SOUTHWEST WINDS WILL EASE TO LIGHT AND VARIABLE AFTER 00Z.

SOME FOG MAY DEVELOP AT KMKL AND KTUP LATE TONIGHT GIVEN THE MOIST
GROUND...CLEAR SKIES...AND LIGHT WINDS.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84  67  90  72 /  30  10  10   0
MKL  81  60  87  65 /  30  10  10   0
JBR  83  61  88  68 /  10  10  10   0
TUP  83  65  90  68 /  80  10  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 4:51 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT FRI MAY 21 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL BEING THE
MAIN THREAT ARE POSSIBLE ACROSS NORTH MISSISSIPPI EARLY THIS
MORNING. IN ADDITION...LOCALLY HEAVY RAINFALL WITH THESE STORMS MAY
CAUSE LOCALIZED FLASH FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN ABOUT 11 AM
AND 5 PM ACROSS THE EASTERN HALF OF WEST TENNESSEE AND NORTH
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM MARTIN
TENNESSEE TO JACKSON TENNESSEE TO HOUSTON MISSISSIPPI. DAMAGING
WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND
AFTERNOON IN THE SLIGHT RISK AREA.

JCL

In the hours before

Special weather statement, May 21, 4:29 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 AM CDT FRI MAY 21 2010

MSZ011-012-020-021-211015-
PANOLA MS-QUITMAN MS-YALOBUSHA MS-TALLAHATCHIE MS-
429 AM CDT FRI MAY 21 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CDT FOR...

  SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES SOUTH OF CROWDER AT 429 AM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN PANOLA...QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR GEORGE PAYNE STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY.
Local storm report, May 21, 5:42 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 AM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      VERONA                  34.19N 88.72W
05/21/2010                   LEE                MS   LAW ENFORCEMENT

            SHERIFF REPORTS SIGNIFICANT FLOODING SOUTH OF TUPELO AND
            NEAR THE VERONA AREA. TWO RESCUE EVENTS REPORTED WITH
            VEHICLES STRANDED.

&&

BORGHOFF
Local storm report, May 21, 5:54 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
554 AM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      VERONA                  34.19N 88.72W
05/21/2010                   LEE                MS   LAW ENFORCEMENT

            SHERIFF REPORTS SIGNIFICANT FLOODING SOUTH OF TUPELO AND
            NEAR THE VERONA AREA. TWO RESCUE EVENTS REPORTED WITH
            VEHICLES STRANDED.

0550 AM     FLASH FLOOD      3 W VERONA              34.19N 88.77W
05/21/2010                   LEE                MS   LAW ENFORCEMENT

            LEE COUNTY 911 REPORTS 12 TO 18 INCHES OF WATER ON
            ROADWAYS IN THE PALMETTO AREA.

&&

BORGHOFF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:11 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc6 hr
May 21, 4:40 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union36 min
May 21, 5:36 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more6 hr
May 21, 7:33 AM CDTRiver Flood WarningMEGLowndes, Monroe5 days
May 21, 9:25 AM CDTRiver Flood WarningMEGMonroe40 hr

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.